Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 15, NWS San Diego, CA

July 4, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 4, 2006, 4:25 PM PDT for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 4:25 PM PDT (23:25 UTC)
Expired
Jul 4, 2006, 5:30 PM PDT
In force
65 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3331 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 042329
FFWSGX
CAC071-050030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
425 PM PDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 530 PM PDT

* AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING JUST WEST OF
  HIGHWAY 395...OR ABOUT 12 MILES NORTHWEST OF ADELANTO. THE
  THUNDERSTORM WAS MOVING NORTHEAST AT 10 MPH. DOPPLER RADAR
  ESTIMATES THAT LOCALLY OVER ONE AND ONE-HALF INCHES OF RAIN HAVE
  FALLEN.

HIGHWAY 395 COULD RECEIVE FLOOD WATERS IN WASHES FROM THE HEAVY 
RAINS THROUGH 530 PM.

IN DESERT TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3483 11764 3458 11759 3463 11734 3480 11732

$$

MAXWELL
1 follow-up statement
000 
WGUS76 KSGX 050000
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PDT TUE JUL 4 2006

CAC071-050010-
SAN BERNARDINO CA-
500 PM PDT TUE JUL 4 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

THUNDERSTORMS DIMINISHED BETWEEN 430 PM AND 500 PM NORTHWEST OF 
ADELANTO. THE THREAT OF FLASH FLOODING WILL OVER THIS 
AREA...INCLUDING ALONG HIGHWAY 395.

LAT...LON 3483 11764 3458 11759 3463 11734 3480 11732

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:00 PM PDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM PDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE JUL 4 2006

.SYNOPSIS...
MONSOON FLOW WILL DECREASE WEDNESDAY WITH ONLY SLIGHT CHANCES FOR
THUNDERSTORMS IN THE MOUNTAINS TOMORROW AFTERNOON. SOUTHWEST FLOW
ALOFT WILL PUSH THE MONSOON MOISTURE EAST THURSDAY BRINGING MORE
SEASONAL WEATHER AND LOWER HUMIDITIES THROUGH THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

CUMULONIMBUS BUILT UP OVER THE MOUNTAINS TODAY WITH MODEST VERTICAL
GROWTH. UPDRAFTS WERE NOT STRONG ENOUGH TO SUPPORT TOWERS FOR AN
EXTENDED LENGTH OF TIME THROUGH 2030Z. PWS REMAIN HIGH OVER THE
DESERTS...AROUND 1.5 INCHES...AND THE ATMOSPHERE REMAINS MOIST AND
UNSTABLE. CONVECTION WILL CONTINUE IN THE MTNS AND DESERTS INTO THE
EVENING BEFORE DISSIPATING. BIGGEST THREAT WILL BE GUSTY DOWNDRAFT
WINDS AND LOCAL HEAVY RAINS FOR LOCAL FF OR URBAN FLOODING
THREAT UNDER THE STRONGEST STORMS.

ON WEDNESDAY...RESIDUAL MOISTURE AND INSTABILITY WILL KEEP THE
THREAT FOR AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
THEN THE WINDS ALOFT GRADUALLY SHIFT SOUTHWESTERLY AHEAD OF A TROUGH
OVER THE PACIFIC NORTHWEST...BRINGING AN END TO THIS MONSOON
EPISODE. THIS TROUGH WILL BRING SLIGHT COOLING ALONG WITH A RETURN
OF THE MARINE LAYER TO THE COAST...AND THE MARINE LAYER CLOUDS COULD
REACH AS FAR INLAND AS THE WESTERN VALLEYS OVER THE WEEKEND.

LONG RANGE PROGS FORECAST THE UPPER RIDGE TO SHIFT EAST...TO FAR
EAST FOR DEEP MONSOON MOISTURE TO REACH SOUTHERN CAL. INSTEAD...A
PERSISTENT LIGHT SOUTHWEST FLOW ALOFT WILL BRING SEASONALLY WARM
WEATHER THROUGH EARLY NEXT WEEK. NEXT CHANCE FOR ANY MONSOON RETURN
FLOW WILL BE LATER NEXT WEEK AS THE HIGH REBUILDS BACK OVER THE 4
CORNERS REGION.

&&

.AVIATION...COASTAL STRATUS MADE A GOOD SHOWING THIS MORNING FOR THE
FIRST TIME IN AWHILE...MOSTLY S OF DANA PT. THE STRATUS PULLED BACK
FROM THE COAST BUT REMAINED LESS THAN 40 MILES OFFSHORE THROUGH 20Z.
A WEAK EDDY CIRCULATION IS EVIDENT OVER THE BIGHT. FARTHER INLAND...
THUNDERSTORMS DEVELOPED OVER THE MOUNTAINS AND WERE MOVING NORTH AT
15 KT. ONSHORE GRADIENTS REMAIN WEAK...BUT ARE GREATER THAN
YESTERDAY. WITH THE THERMAL LOW OVER THE DESERTS EXPECTED TO BECOME
BETTER ORGANIZED OVER THE NEXT COUPLE OF DAYS...AND AN INTERMITTENT
EDDY...THE NOCTURNAL STRATUS PATTERN SHOULD BE BACK FOR AWHILE.
MODELS INDICATE MVFR CIGS/VIS SHOULD MOVE BACK INTO COASTAL AIRPORTS
AROUND 03Z...WITH AREAS OF IFR CIGS/VIS DEVELOPING OVERNIGHT. FAR
INLAND AIRPORTS SHOULD REMAIN VFR...EXCEPT FOR SOME MVFR VIS WELL
AFTER 07Z.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON OVER THE
MOUNTAINS AND DESERTS SHOULD DISSIPATE AROUND SUNSET. GENERALLY
LIGHT AND VARIABLE WINDS...EXCEPT LATE AFTERNOON SEA BREEZES...AND
NEAR CONVECTION...WHERE LOCAL TURBULENCE CAN BE EXPECTED THROUGH 35K
FT DUE TO STRONG UP DRAFTS AND DOWN DRAFTS...AND SURFACE WIND GUSTS
NEAR 35 KT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION...DANDREA

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 4, 4:00 PM PDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT TUE JUL 4 2006

CAZ055-056-058-060-062-051100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
SAN DIEGO COUNTY DESERTS-
400 PM PDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY EVENING. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED AND
ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE
AFTERNOON THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS
LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON UNTIL 6 PM.

CAZ061-051100-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
400 PM PDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. THE FLASH
FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE
AFTERNOON THROUGH EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON UNTIL 6 PM.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:18 PM PDTFlash Flood WarningSGXSan Diego57 min
Jul 4, 4:11 PM PDTFlash Flood WarningSGXSan Diego64 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.